Inhalant Addiction

Are you worried that you or someone close to you is addicted to inhalants? Help is at hand. Here we tell you a little about inhalants, what to look out for and how we can get you or a loved one the best possible treatment.

What is inhalant addiction?

Inhalants include volatile solvents, nitrates and gases. Inhalants are sniffed or snorted to attain a feeling that is similar to the feeling that alcohol produces. The most common inhalants are glue, cigarette lighter fluid, nail varnish remover, hair spray, paint products and household cleaning fluids. Inhalants are the most popular drugs for minors to abuse as they are cheap and easily available. Inhalant addiction is the compulsive need to abuse inhalants. Addicts suffer severe withdrawal symptoms when they try to halt their habit and therefore feel unable to stop.

Signs, symptoms and risks of inhalant addiction

Warning signs that someone close to you is addicted to inhalants include out-of-character behaviour, diluted pupils, a runny nose, nosebleeds, a rash around the mouth, slurred speech and weight loss. Persistent use of inhalants can result in depression, aggression, hallucinations, impaired hearing, headaches and muscle weakness.  Long-term inhalant abuse can result in serious damage to the heart, liver, kidneys and lungs. It can even cause brain damage. Inhalant abuse can result in an irregular heartbeat that can lead to heart failure and, ultimately, death. The user may suffer from asphyxiation or suffocation which can also lead to death.

Treatment for inhalant addiction

In some cases, detox may be necessary. This is best carried out a residential rehab centre which provides a safe environment and ongoing support. There are many forms of rehabilitative treatments available for inhalant addiction. These include behavioural therapy, group therapy and drugs counselling. We would often recommend family therapy as family life is often chaotic for inhalant addicts. Medication may be required if the user is suffering from depression or seizures.